Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Midland/Odessa, TX

September 6, 2018Jeff Davis County, Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 6, 2018, 5:00 PM CDT for Jeff Davis County, Pecos County, Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 5:00 PM CDT (22:00 UTC)
Expired
Sep 6, 2018, 11:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 145 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS54 KMAF 062200
FFWMAF
TXC243-371-389-070100-
/O.NEW.KMAF.FF.W.0032.180906T2200Z-180907T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
500 PM CDT THU SEP 6 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northwestern Pecos County in southwestern Texas...
  Southeastern Reeves County in southwestern Texas...
  East central Jeff Davis County in southwestern Texas...

* Until 800 PM CDT.

* At 455 PM CDT, local law enforcement reported heavy rain along 
  Interstate 10, 29 miles west of Fort Stockton where there was a 
  high water rescue on the service road. One to two inches of rain 
  have already fallen, therefore additional flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park,
  Verhalen, Toyah Lake, Coyanosa, B F Goodrich Testing Track and
  Toyahvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3125 10297 3067 10341 3087 10385 3137 10348

$$

85
1 follow-up statement
609 
WGUS54 KMAF 062314
FFWMAF
TXC243-371-389-070400-
/O.EXT.KMAF.FF.W.0032.000000T0000Z-180907T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
614 PM CDT THU SEP 6 2018

The National Weather Service in Midland has extended the

* Flash Flood Warning for...
  Northwestern Pecos County in southwestern Texas...
  Southeastern Reeves County in southwestern Texas...
  East central Jeff Davis County in southwestern Texas...

* Until 1100 PM CDT.

* At 613 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Two to three inches of rain have already fallen. 
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park,
  Verhalen, Toyah Lake, Coyanosa, B F Goodrich Testing Track and
  Toyahvale.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3125 10297 3067 10341 3087 10385 3137 10348

$$

85

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:00 PM CDT, 2 hours earlier.

Area forecast discussion, Sep 6, 3:00 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Thu Sep 6 2018

.DISCUSSION...As of 2:45 PM CDT Thursday...Some places did
receive a plethora of rain...whereas others got zip. It certainly
has been humid (for West Texas/SE New Mexico) with dew pts
reaching 70. Scattered rain showers are ongoing over the Permian
Basin...southeast New Mexico...the Trans Pecos...and into the
Glass/Davis/Guadalupe Mtns. These showers have been tropical in
nature with little lightning. They have been very proficient rain
producers...even the "non-impressive" looking cells. The PWAT
value from this morning's 12Z MAF sounding was 1.59 inches. This
means any convection that develops will have the tendency to
produce rainfall rates on the order of 1- 2 in/hr. Localized flash
flooding will be the main concern tonight thru Friday.

Water Vapor RGB imagery shows a plume of moisture stretching from
the subtropical Pacific northeast thru Texas. At the
surface it's a big ol' mash-up...with all the various outflow
boundaries and sfc troughs it appears that the weak cold front is
in the Trans Pecos drifting south.

We are currently in a "col" with a ridge to the east and west of
the CWA. With the cold front stalling along the mtns and weak
impulses moving overhead in the very moist southwest flow aloft
convection will continue right thru Saturday. The best chances
will be tonight and Friday. Tossed about the idea for a Flash
Flood Watch but do not feel that heavy rain will be widespread
enough to warrant one. Temps will be...get this!...below normal
with highs hanging around 80.

But as is the case...unfortunately for us...this too shall pass.
The trough will begin to lift northeast as the ridge from the
Pacific builds east. Drier air will filter in Sat night/Sunday...
with rain chances confined to the Glass/Davis Mtns south to the
Intl border. Basically where the front will stall and eventually
wash out.

Next week looks to be dry with the ridge building in from the
west...eventually being centered over the Southern/Central Plains
by the end of next week. With mostly clear skies we know what that
means when it comes to temperatures. If you guessed above normal
that would be a good bet. Highs next week will be around 90 in the
Permian Basin with mid/upper 90s in the Trans Pecos and Rio Grande
Valley. There could even be a bonus 100 along the Rio Grande mid
to late next week.

Strobin/Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  80  66  83 /  60  70  40  30
Carlsbad                       65  82  64  84 /  40  50  50  20
Dryden                         71  86  70  84 /  60  60  70  60
Fort Stockton                  66  81  65  81 /  60  60  60  40
Guadalupe Pass                 60  77  59  79 /  50  50  50  20
Hobbs                          63  79  61  82 /  40  60  50  20
Marfa                          60  76  60  75 /  50  60  60  40
Midland Intl Airport           67  80  65  83 /  50  70  40  30
Odessa                         66  81  64  83 /  50  60  40  30
Wink                           68  83  66  85 /  50  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/33
Hazardous weather outlook, Sep 6, 2:10 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Sep 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CDT Thu Sep 6 2018 /110 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will occur across many areas
today and tonight. Heavy rainfall with localized flash flooding is
possible, particularly across areas that have received recent rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Friday and Saturday.
Rainfall could be heavy at times, with localized flash flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Sep 6, 5:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      29 W FORT STOCKTON      30.89N 103.38W
09/06/2018                   Pecos              TX   LAW ENFORCEMENT

            HIGH WATER RESCUE ON THE SERVICE ROAD ALONG I-10 AT MILE
            MARKER 229.

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:41 PM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Sep 5, 8:38 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves2 hr
Sep 6, 6:57 AM CDTRiver Flood WarningMAFPresidio62 hr
Sep 6, 7:23 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland112 min
Sep 6, 9:26 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland2 hr
Sep 6, 9:29 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Reeves, Ward, Winkler3 hr
Sep 6, 12:35 PM CDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Sep 6, 1:43 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Loving, Reeves2 hr
Sep 6, 3:46 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler3 hr
Sep 6, 3:47 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Sep 6, 4:10 PM CDTFlash Flood WarningMAFBrewster, Pecos, Ward3 hr
Sep 6, 4:34 PM CDTAreal Flood AdvisoryMAFBrewster, Terrell3 hr
Sep 6, 4:48 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Sep 6, 5:17 PM CDTRiver Flood WarningMAFPresidio17 hr
Sep 6, 5:17 PM CDTRiver Flood WarningMAFPresidio22 hr
Sep 6, 5:28 PM CDTAreal Flood AdvisoryMAFCrane, Ward3 hr
Sep 6, 6:10 PM CDTFlash Flood WarningMAFCrane, Pecos, Ward3 hr
Sep 6, 6:50 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Sep 6, 6:55 PM CDTFlash Flood WarningMAFMartin3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.